South Dakota, 2020

Tornado and Hail in South Dakota, August 30, 2020

August 30, 2020 · NWS ABR · 7 events in 4 counties and zones

A strong cold front pushing across central and northeast South Dakota brought several severe storms to the region. Large hail up to 2 inches in diameter occurred along with a fatal tornado in northern Hand county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong cold front pushing across central and northeast South Dakota brought several severe storms to the region. Large hail up to 2 inches in diameter occurred along with a fatal tornado in northern Hand county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 30, 1:41 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 30, 1:41 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
241 PM CDT Sun Aug 30 2020

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 241 PM CDT Sun Aug 30 2020

Taking a look at the currently conditions as of 19Z, we have a
tongue of ML CAPE values of 3000J/kg over eastern Lyman/Buffalo
Counties to around 1500J/kg over Campbell/McPherson Counties. The
surface low is over south central SD. The supercell composite
parameter is 20-25 over and east of Buffalo County. Cu is becoming a
bit more agitated over south central SD, so will be watching that
location for potential early storm development. Still, much of the
convection is expected to begin around the 22/23Z time period around
Brown and Spink Counties. CAMS are pretty consistent on the timing.
Storm motion of around 20-30kts is anticipated, in a mainly easterly
direction, with any left movers moving to the northeast. While we
are in a hatched area for large hail, and that is the main concern
with the individual cells, damaging winds will also be possible. The
strong winds over western SD may continue to propagate east behind
the cold front, currently gusting to 40kts at D07. Will continue to
monitor for the potential need to add a Wind Advisory to central SD
through the early evening hours. Thunderstorms could also bring down
strong winds, as DCAPE values are currently ranging from 1600J/kg in
our southwest to near 1000J/kg over Campbell/McPherson/Brown
Counties. We also can't completely rule out the potential for a
couple of tornados, with the low LCL heights favorable 0-1km bulk
shear, and 0-1km EHI. It looks like the main threat will be just to
our south, into Spink/Clark and potentially Codington/Hamlin
Counties.

By 04Z, the surface low should be over southeastern SD, with the
frontal boundary up through the northeastern corner of SD. Showers,
and possibly a few lingering thunderstorms will remain possible
after 04Z, and possibly a few thunderstorms. Expect dry weather to
return to the entire area after 09Z. Highs Monday will be in the
70s, or around 5 to 15 degrees lower than today.

.LONG TERM...(Monday Evening through Sunday)
Issued at 241 PM CDT Sun Aug 30 2020

The extended presents mostly dry and seasonable with a couple of
above average days and isolated shower chances as fronts move
through. Upper troughing/northwest flow aloft is expected through
the weekend. Gusty winds on Wednesday with and behind a fropa will
enhance mixing and send temps into the 80s and 90s. Fire wx may be a
concern as a result. Sfc high pressure keeps things dry until
another fropa on Saturday. Persistent mid level dry air will keep
shower activity to a minimum. Canadian high pressure builds back in
on Sunday with a deepending upper trough which could mean cooler
temperatures than currently forecast if the timing holds up.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1252 PM CDT Sun Aug 30 2020

Terminals KABR,KATY,KPIR,KMBG

Was able to add in more of a mention of thunderstorms, due to the
increased probability later this afternoon into the evening hours
as a surface low/cold front cross the region. The highest threat
continue to be for ABR and ATY. Winds and thunderstorms will be
the main concerns, with the potential for MVFR to IFR ceilings in
showers or storms. Expect a quick wind shift behind the cold
front, with winds gusting to near 30kts at MBG and PIR this
afternoon.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...KF
LONG TERM...Wise
AVIATION...KF
Hazardous weather outlook, Aug 30, 2:25 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
325 PM CDT Sun Aug 30 2020

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-312030-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo-
325 PM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms are later this afternoon through this evening. Some
storms will become severe. Large hail and damaging winds over 60 mph
are expected with any severe storms. A tornado or two will also be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ003-004-009-015-016-033>035-045-048-312030-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
325 PM CDT Sun Aug 30 2020 /225 PM MDT Sun Aug 30 2020/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Strong northwesterly winds can be expected this afternoon with gusts
of around 45 mph. The winds, along with afternoon RH values of 35 to
40 percent will promote high grassland fire danger.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KF

The radar

The Aberdeen radar (KABR), 92 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado. Local standard time, as filed.

Hail, Faulk

When
August 30, 4:15 PM CST
Where
Faulk County, 9.04 mi S of Burkmere
Measured
1.75 in hail
Reported by
Public
Coordinates
44.920, -99.300

Golf ball hail stripped some leaves off some beans.

Hail, Edmunds

When
August 30, 4:26 PM CST
Where
Edmunds County, 6.87 mi SSW of Craven
Measured
1 in hail
Reported by
Public
Coordinates
45.330, -98.980

Hail, Hand

When
August 30, 4:50 PM CST
Where
Hand County, 6.5 mi ENE of Polo
Measured
1.75 in hail
Reported by
Public
Coordinates
44.820, -98.980

Tornado, Hand

When
August 30, 5:03 PM CST to 5:13 PM CST
Where
Hand County, 7.39 mi SE of Polo to 7.04 mi SE of Polo
Rating
EF2
Path length
1.6 mi
Path width
300 yd
Deaths
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
44.709, -98.987

The tornado initially touched down in the pasture land east of South Dakota Highway 45, roughly 0.8 miles south of 184th Street. It continued to track north for roughly 0.6 miles, damaging a tree grove and fence line. The track then turned west northwest and crossed South Dakota Highway 45, roughly 0.2 miles south of 184th street. A southbound RV pulling an enclosed trailer was struck. The trailer detached from the RV and the RV was lofted and rolled roughly 200 yards into a corn field on the west side of of South Dakota Highway 45. The driver was pronounced dead at the scene. The tornado track continued west northwest through the corn field for an estimated 0.4 miles. The tornado was at its peak width and intensity at this point. Corn was completely flattened in some areas with a distinct convergent pattern. As the tornado weakened and roped out the path took a southwest turn and persisted for roughly another 0.6 miles before coming to an end in the corn field.

Hail, Hand

When
August 30, 5:14 PM CST
Where
Hand County, 0.49 mi W of Miller
Measured
2 in hail
Reported by
Public
Coordinates
44.520, -98.990

Hail, Hand

When
August 30, 5:29 PM CST
Where
Hand County, 5.24 mi SW of Vayland
Measured
1 in hail
Reported by
Public
Coordinates
44.430, -98.860

Hail, Buffalo

When
August 30, 5:34 PM CST
Where
Buffalo County, 11.07 mi N of Gann Vly
Measured
1 in hail
Reported by
Public
Coordinates
44.190, -98.990

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Hand2020-08-3073MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for South Dakota, 2020Warnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915713, 915714, 915715, 915720, 915716, 915717, 915719.